On their website GSK presents some arguments and evidence to counter the headline-producing NEJM article by Dr. Nissen,who is getting the reputation of the Drugslayer. The NEJM meta-analysis implicated rosiglitazone with causing an increase in cardiovascular events. Denials of heart attack risk by GSK and the complexity and obscure fine points of analysing meta-analysis and ongoing monitoring projects notwithstanding,the drug is in trouble and it is more bad news for the rapidly diminishing reputation of the FDA.
A recent (May 22,2007) entry by Dr. Roy Poses gives us some useful context for the Nissen article and related events and is well worth reading.
Patients who are currently taking Avandia are referred to their physician for advice and counseling. What the doctor ought to say to his patient is not all that clear. This post by Dr. Charles links to an article that tells us what Dr. Psaty says he would tell patients. Psaty was a co-author of the editorial discussing the meta-analysis.
After you read the NEJM article and the related editorial and the reply by GSK you may well reach the conclusion that there seems to be an increased risk of ischemic events with rosiglitazone) and so far probably not with Actos ( pioglitazone) as some data suggest risk may be a little lower with Actos.Or you may conclude the data are not sufficient to change anything. Does an action item flow from that tentative conclusion that there is an increased risk? Should you stop Avandia?
GSK tells us that they have data which does not support Dr. Niessen's findings. I would like someone with more meta-analytical skills than I have to explain why it is fair to exclude those trials in which there were no deaths, which is what Nessin did.I expect we will hear a lot more statistical jabs back and forth before we hear the end of this issue.
Should you switch to Actos? Maybe your patient is taking Avandia becuase that is the only glitizone that his insurance plan will allow.Should you tell the patient lets just wait and see ? Will the FDA act and do something to take the physician off the hook? Will a meta-analysis be forthcoming that suggests metformin increases cardiovascular events?